Narrow Results Clear All
- Communication Improvement 1
- Error Reporting and Analysis 2
- Legal and Policy Approaches 1
- Quality Improvement Strategies 3
- Technologic Approaches 2
Search results for "Noncognitive Errors ("Slips & Lapses")"
- Look-Alike, Sound-Alike Drugs
- Noncognitive Errors ("Slips & Lapses")
- Quality and Safety Professionals
ISMP Medication Safety Alert! Acute Care Edition. November 6, 2014;19:1-4.
Despite the designation of proper labeling as a National Patient Safety Goal in 2006, the problem of unlabeled solutions and medications persists. This newsletter article outlines several incidents involving labeling issues that contributed to patient harm or death and provides strategies to reduce risks related to poor labeling practices, including ensuring labels are available in all settings that require them, using tall man lettering to differentiate look-alike drug names, and limiting access to solutions and medications.
Journal Article > Study
Indication alerts intercept drug name confusion errors during computerized entry of medication orders.
Galanter WL, Bryson ML, Falck S, et al. PLoS One. 2014;9:e101977.
Clinicians use thousands of prescription medications during routine care, and new medications are regularly incorporated into practice. Confusion between medications with names that appear or sound similar is a common cause of medication errors. This observational study sought to determine whether a computerized provider order entry system—with an alert that prompted providers to enter the indication when certain medications were ordered and required users to click "OK" to ignore the alert, to add the drug to a problem list, or to cancel the order—identified drug name confusion errors. These alerts intercepted 1.4 drug name confusion errors per 1000 alerts. While authors recommend that these alerts be implemented to decrease medication errors, they suggest narrowing the number of medications selected to prompt alerts to reduce risk of alert fatigue. A previous AHRQ WebM&M commentary describes an incident involving a look-alike drug error and reviews strategies to enhance safety of medication selection.
Journal Article > Review
Ciociano N, Bagnasco L. Int J Clin Pharm. 2014;36:233-242.
Clinicians use thousands of prescription medications during routine care, and new medications are regularly incorporated into practice. Consequently, confusion between medications with names that appear or sound similar is a major source of medication errors. The Institute for Safe Medication Practices (ISMP) maintains a list of look-alike and sound-alike drugs, and The Joint Commission mandates that hospitals have systems for preventing these errors as part of its National Patient Safety Goals. Despite awareness of the problem and mandates to address it, this systematic review found a lack of firm data on the incidence of these errors and minimal information regarding effective strategies to avoid them. Although it is plausible that computerized provider order entry should prevent sound-alike errors (which mostly arise from prescribing errors) and the ISMP recommends use of "tall man" lettering to avert look-alike errors, there is no data documenting the effectiveness of these interventions. A previous AHRQ WebM&M commentary discussed a look-alike drug error.
Wahlberg D. Wisconsin State Journal. July 22, 2006:A1.
This article reports on a federal warning issued to a hospital after a medication error led to the death of a 16-year-old girl.
Cases & Commentaries
- Web M&M
Bryony Dean Franklin, PhD; November 2003
An infant born with sluggish breathing is given Lanoxin instead of naloxone, and dies of digoxin toxicity.